Mysterious circumstances: Over 50 schoolchildren faint after measles shots

Published: May 25, 2014
SHARES
Email
Students receiving medical treatment in hospital. PHOTO: ONLINE

Students receiving medical treatment in hospital. PHOTO: ONLINE

SWAT: 

Over 50 students of a private school in Mingora had to be taken to the hospital on Saturday after they fainted following the administration of the measles vaccine.

Saidu Teaching Hospital (STH) Casualty In-charge Mian Gul Alam said a vaccination team was visiting MR Model School in the morning; however, after the administration of the injections, several of the students fainted and others began vomiting.

“The school administration rushed around 23 students to STH. They were administered first aid and discharged once their condition stabilised,” said Alam.

“Vomiting and fainting can occur due to expired medicine or contaminated food,” said Alam. He concluded the vaccine was fine but could have caused a reaction in the affected children.

STH Deputy Medical Superintendent Dr Iftikhar said 23 students were initially brought to the hospital, but later 30 more were brought in after they experienced similar symptoms.

“No student had to be admitted, they were all discharged after giving first aid,” he added. Dr Iftikhar also claimed there was nothing wrong with the vaccine. The children falling unconscious was just a rare reaction, he said.

Expressing concerns over the incident, Swat Assistant Commissioner Ishfaq Khan said he had directed a team of medical specialists to get the vaccine tested. “It is important to find out why the children fainted and began vomiting. The enquiry will be complete within three to four days and we will be able to understand the incident in the light of the report,” said Khan.

A worrisome trend

Instances of children fainting after receiving the measles shot have been on the rise for the past week. On May 19, around 25 students of Government Girls Primary School Dalan, Hangu district, fainted after being injected with the measles vaccine. They were shifted to Tehsil Headquarters Hospital Thal and discharged after being administered first aid. The incident caused panic and anger among the residents who came out on the streets to protest against the district health officials.

Moreover, on May 21, six students of a private school in Jangal Khel, Kohat also lost consciousness following the administration of the measles vaccine.

On May 19, two children reportedly died of measles in Guloo Bandi village, Haripur district, while dozen others were said to be suffering from the fatal disease. District health authorities, however, denied the villagers’ claims.

On May 23, a three-year-old also reportedly died of measles in Jamrud, Khyber Agency.

Published in The Express Tribune, May 25th, 2014.

Facebook Conversations

Reader Comments (4)

  • Dr.Khalid
    May 25, 2014 - 11:03AM

    If it may help, following is the link of information for people receiving MMR vaccines!
    http://www.cdc.gov/vaccines/hcp/vis/vis-statements/mmr.pdf

    Recommend

  • M Dark
    May 26, 2014 - 12:34PM

    Thanks for the above link Dr Khalid. This is my favourite part.
    “The National Vaccine Injury Compensation Program (VICP) is a federal program that was created to compensate people who may have been injured by certain vaccines.
    Persons who believe they may have been injured by a vaccine can learn about the program and about filing a claim by calling 1-800-338-2382 or visiting the VICP website at http://www.hrsa.gov/vaccinecompensation.”

    Recommend

  • M Dark
    May 26, 2014 - 12:43PM

    The National Vaccine Injury Compensation Program (VICP) is a federal program that was created to compensate people who may have been injured by certain vaccines.
    Persons who believe they may have been injured by a vaccine can learn about the program and about filing a claim by calling 1-800-338-2382 or visiting the VICP website at http://www.hrsa.gov/vaccinecompensation.

    Recommend

  • Feli
    May 26, 2014 - 1:10PM

    ““Vomiting and fainting can occur due to expired medicine or contaminated food,” said Alam. He concluded the vaccine was fine but could have caused a reaction in the affected children.”
    Well, if ALL 50 were affected after the vaccine, HOW can the vaccine be fine and WHY is this person talking about expired medicine or contaminated food??? Helllooooo! It was the vaccine!! Wake up, people!!

    Recommend

More in K-P